Are these 5 common medicines causing Erectile Dysfunction?


Medicines are given for your good, to treat any specific health conditions that you might be suffering from. Although pills definitely help you get better, there is no doubt that many medicines do come with their share of side effects. One such significant side effect seen in many medications is arousal dysfunctioning. By arousal dysfunctioning, we refer to the inability to become physically aroused during sexual activity. This also includes erectile dysfunction or ED. Erectile dysfunction is your inability to get or maintain an erection firm enough for sexual intercourse. Although one or two episodes of the inability of getting an erection cannot be termed as ED, consistent recurring events over a period of three to six months is definitely a matter of concern. 


So once you find out that your ED is a result of the side effect of a particular medication, should you stop taking the same? Definitely not. The right thing to do on the contrary would be to speak to your doctor, and he can help in prescribing alternate medicines or lowering the dose, as he feels would be best in your case. So here is the list of the five most common medications that are known to cause erectile dysfunction. 


1 Blood pressure medications: Here, unfortunately, even if you were not taking the medication, once you have high blood pressure, you already have become susceptible to erectile dysfunction. This is because blood pressure causes your arteries to become thicker. This restricts blood flow to the penis, causing problems in erections. Diuretics and beta-blockers are the commonly known medicines prescribed for HBP, and both are commonly linked to erectile dysfunction. They end up in decreasing the blood flow and lowering the amount of zinc in your body, both of which are required for a healthy erection. 


2 Antidepressants: Depression does lead to lower libido and problems of ED. But so does antidepressants, at times even worse than the depression itself. According to medical studies, ED can occur in up to 25% of men who are taking SSRIs. Unfortunately, SSRIs are the most commonly prescribed antidepressants and also the most likely to cause ED. But the good news is that they are also some antidepressants which have much lesser chances of causing ED, like Bupropion, Mirtazapine, and Selegiline. 


3 Antihistamines: Antihistamines are prescribed to block the action of histamine, a chemical in the body that is involved in allergic reactions. But unfortunately, histamine also plays a vital role in getting an erection. The erection promoting-action of histamine is probably due to the activation of the receptorH2, although receptor H3 can also have some involvement. The commonly known antihistamines that may block a healthy erection would be Phenergan, Dramamine, and Benadryl. 


4 Acid reflux medications: If it’s the acidity that you keep suffering from, and acid reflux medicines are always there in your drawer, the next time you plan to pop in one, be cautious. This is because both over the counter and prescription medications to treat acid reflux and heartburn can also cause erectile dysfunction. Like antihistamines, these drugs, also known as H2 blockers, can interfere with you getting a healthy erection. 


5 Opioids: Did you think that the pill that you have been taking for severe backache is absolutely harmless? Well, definitely not if it is an opioid. These are primarily used for pain relief, including anaesthesia. Studies have said that taking opioids in high doses for several months, has strongly been linked to sexual dysfunctioning, including erectile dysfunction. 







No content on this site should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician. The sole purpose of these articles is to provide information about health and wellness. This information is not intended for use in the diagnosis, treatment, cure, or prevention of any disease.
Recent posts
Related posts